Nevada, 2008

Heavy Snow and High Wind in Nevada, December 24 to 25, 2008

December 24 to 25, 2008 · NWS VEF · 6 events in 6 counties and zones

A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 24, 4:55 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 4:55 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
455 AM PST WED DEC 24 2008

.SYNOPSIS...A STRONG PACIFIC STORM WILL IMPACT THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT LATE TODAY THROUGH FRIDAY MORNING. THIS
SYSTEM WILL BRING HEAVY SNOW IN THE MOUNTAINS...RAIN IN THE LOWER
ELEVATIONS AND GUSTY WINDS IN THE MOJAVE DESERT. THE UNSETTLED
WEATHER PATTERN WILL CHANGE THIS WEEKEND AS A RIDGE OF DRIER AIR
MOVES OVER THE DESERT SOUTHWEST AND REMAINS THROUGH AT LEAST EARLY
NEXT WEEK.
&&

.SHORT TERM...A COMPLEX PATTERN IS COMING TOGETHER WHICH SHOULD
IMPACT THE FORECAST AREA WITH SNOW...RAIN AND STRONG WINDS.
ALL DETAILS ARE A LITTLE MESSY AND HARD TO PIN DOWN RIGHT NOW BUT IT
LOOKS LIKE THE INHERITED FORECAST TRENDS WERE IN PRETTY GOOD SHAPE
BASED ON THE LATEST GUIDANCE. THE LATEST GFS AND ECMWF ARE IN GOOD
AGREEMENT AND THE GFS WAS USED AS THE FORECAST BASIS. WARM AIR
ADVECTION AND OVERRUNNING MOISTURE IN SOUTHWEST FLOW HAS DEVELOPED
AHEAD OF A CLOSED PACIFIC LOW DIVING SOUTH OFF THE CENTRAL
CALIFORNIA COAST. THIS WILL SPREAD LOW TO MID LEVEL MOISTURE ACROSS
THE REGION TODAY BUT THIS PATTERN IS USUALLY NOT FAVORABLE FOR
PRECIPITATION UNTIL THE UPPER LOW KICKS INLAND TONIGHT. ALSO...THE
MUCH STRONGER AND COLDER TROUGH DROPPING OUT OF THE GULF OF ALASKA
WILL BEGIN TO EXERT INFLUENCE LATE TONIGHT AS BROAD ASCENT INCREASES
AHEAD OF IT. FAIRLY WIDESPREAD BUT GENERALLY LIGHT PRECIPITATION IS
EXPECTED TONIGHT. AMOUNTS BETWEEN A TENTH AND A QUARTER INCH WILL BE
COMMON. FORECAST SOUNDINGS INDICATE THE WARM AIR ADVECTION WILL
FAVOR RAIN GENERALLY BELOW 4500 FEET FOR THE SOUTHERN HALF OF THE
AREA. PERIODS OF LIGHT TO MODERATE SNOW ARE EXPECTED FOR THE
MOUNTAINS TONIGHT BEFORE THE FRONT BEGINS TO PUSH INTO CENTRAL AND
SOUTHERN NEVADA DURING THE LATE MORNING AND AFTERNOON CHRISTMAS DAY.
IT LOOKS LIKE THIS HAS THE POTENTIAL TO PRODUCE STRONG SOUTHWEST
WINDS ACROSS THE SOUTHERN HALF OF THE REGION. HOPEFULLY ENOUGH RAIN
WILL FALL TO KEEP THE DUST DOWN. ADVISORY LEVEL WINDS ARE A PRETTY
GOOD BET OVER MOST OF THE AREA THURSDAY AFTERNOON. HIGH WINDS ARE
POSSIBLE FOR FAVORED AREAS SUCH AS WESTERN SAN BERNARDINO COUNTY AND
CENTRAL NYE COUNTY. AS THE FRONT PUSHES DOWN THROUGH SOUTHERN NEVADA
THURSDAY NIGHT...RELATIVELY BRIEF INTENSE BURSTS OF SNOW ARE
POSSIBLE. THIS MAY REQUIRE AT LEAST A SNOW ADVISORY FOR CENTRAL NYE
COUNTY AND WILL ADD TO PREVIOUS AMOUNTS FOR SOUTHEAST NEVADA. THE
TROUGH AXIS IS FORECAST TO BE OVER UTAH BY FRIDAY MORNING LEAVING
OUR AREA IN COLD NORTHWEST FLOW.

.LONG TERM...COLD NORTHWEST FLOW WILL REMAIN IN PLACE FOR SATURDAY
ACROSS THE AREA WHICH WILL RESULT IN ANOTHER DAY WITH HIGH TEMPS
SOME 5 TO 8 DEGREES BELOW NORMAL. A SYSTEM MOVING ACROSS THE PAC NW
WILL SPREAD A CONSIDERABLE AMOUNT OF HIGH AND EVEN SOME MID-LEVEL
CLOUDS ACROSS NORTHERN PARTS OF THE AREA WITH FEW-SCT HIGH CLOUDS
ACROSS THE MOJAVE DESERT. SATURDAY NIGHT WILL BE ANOTHER COLD NIGHT
FOR THE AREA...BUT ON SUNDAY AN UPPER RIDGE BUILDING IN FROM THE
EASTERN PACIFIC WILL HELP TO FLATTEN OUT THE FLOW ALOFT AND ALLOW
FOR A MODERATION IN TEMPERATURES. A GENERAL WEST TO NORTHWEST FLOW
ALOFT WILL PREVAIL FOR THE REMAINDER OF NEXT WEEK. SYSTEMS PASSING
BY TO THE NORTH WILL SPREAD SOME HIGH CLOUDS INTO THE AREA AS THEY
GO BY AT TIMES AND MAY AMPLIFY THE FLOW A LITTLE HERE AND
THERE...BUT OVERALL A DRIER PERIOD OF WEATHER LOOKS TO BE A LOCK TO
FINISH OUT 2008. TEMPS WILL CONTINUE TO MODERATE...BUT INVERSIONS
WILL ALLOW LOW-LEVEL COLD AIR TO REMAIN IN THE VALLEYS. HOWEVER
WARMER PARTS OF THE MOJAVE DESERT WILL CRACK 60 DEGREES EACH DAY
WITH TEMPS GENERALLY AT OR JUST ABOVE NORMAL IN LAS VEGAS. THERE
WILL BE A SMALL SPREAD BETWEEN MOUNTAIN AND VALLEY TEMPERATURES DUE
TO AN INVERSION. HAPPY HOLIDAYS
&&

.AVIATION...FOR MCCARRAN...THE MAIN ISSUE TODAY WILL BE CIGS WHICH
WILL STEADILY LOWER THROUGH THE LATE MORNING AND THIS AFTERNOON TO
BETWEEN 7K AND 10K FEET AND REMAIN IN THE BKN-OVC RANGE. WINDS WILL
BE VARIABLE EARLY THIS MORNING...THEN BECOME SOUTHEAST TO SOUTH AT
5-10 KTS. WHILE RAIN MAY SNEAK IN AS EARLY AS 03Z THU...IT LOOKS
MORE LIKELY TO START BETWEEN 07Z AND 10Z THU. CIGS WILL LOWER TO
AROUND 4K FEET BY 03Z THU...THEN BELOW 1K FEET BY 10Z THU. BY LATE
THURSDAY MORNING AND CONTINUING THURSDAY AFTERNOON INTO EARLY FRIDAY
MORNING...WINDS WILL BECOME SOUTHWEST AND INCREASE TO AROUND 20-25
KTS WITH AT LEAST GUSTS OF 30-35 KTS. THERE IS A 30 PERCENT CHANCE
THAT GUSTS OF 40 KTS OR GREATER COULD OCCUR IN THIS TIME FRAME. RAIN
WILL END BETWEEN 03Z AND 06Z FRIDAY...WITH DRIER AIR ALLOWING FOR
CIGS TO RISE AFTERWARDS. MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH
FRIDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...EXPECT CIGS TO LOWER THROUGH THE DAY AHEAD OF AN
APPROACHING STORM SYSTEM. BKN-OVC CIGS AS LOW AS 5K-7K FEET ARE
EXPECTED THIS AFTERNOON ACROSS THE AREA. WINDS WILL PICK UP OUT OF
THE SOUTH THIS AFTERNOON WITH THE STRONGEST WINDS ACROSS THE
SOUTHERN GREAT BASIN WHERE GUSTS IN EXCESS OF 25 KTS ARE POSSIBLE.
OUTSIDE OF THE SIERRA...PRECIP ACROSS WESTERN PARTS OF THE AREA WILL
BEGIN BETWEEN 00Z THU AND 05Z THU...THEN SPREAD EASTWARD CHRISTMAS
MORNING. GENERALLY ALL SNOW AT KBIH WITH ACCUMULATIONS LIKELY AND
IFR/MVFR VSBY EXPECTED. SNOW LEVELS WILL START OUT AROUND 4000-5000
FEET THEN LOWER ON CHRISTMAS DAY AS A COLD FRONT SWEEPS THROUGH.
SNOW LEVELS WILL LOWER TO BETWEEN 3000 AND 4000 FEET BEHIND THE
FRONT AND THUS PRECIP IN SOME LOWER ELEVATIONS MAY END AS A MIX OF
RAIN/SNOW OR ALL SNOW ON THURSDAY EVENING/EARLY FRIDAY MORNING.
WINDS WILL BECOME SOUTHWEST TO WEST TOMORROW AND DUE TO STRONG WINDS
ALOFT TURBULENCE IS LIKELY. MOUNTAIN WAVE ACTION WILL ALSO BE
POSSIBLE IN THE LEE OF MOUNTAINS THURSDAY AFTERNOON THROUGH EARLY
FRIDAY MORNING. GUSTS OVER 50 KTS POSSIBLE THURSDAY LATE IN THE
MORNING AND IN THE AFTERNOON OVER THE SIERRA...WITH GUSTS OF 30-45
KTS EXPECTED THURSDAY AFTERNOON INTO EARLY FRIDAY MORNING IN SAN
BERNARDINO...CLARK AND MOHAVE COUNTIES. CIGS WILL RISE ON FRIDAY AS
THE STORM EXITS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 AM PST FRIDAY
     FOR NVZ015-018-019.
AZ...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 AM MST FRIDAY
     FOR AZZ001-003.
CA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     THURSDAY FOR CAZ519.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 24, 6:13 AM PST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PST WED DEC 24 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-251400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PST WED DEC 24 2008 /713 AM MST WED DEC 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL BEGIN TO IMPACT SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA LATE TODAY AND
TONIGHT. THIS SYSTEM WILL BRING HEAVY SNOW IN THE MOUNTAINS. SEE
THE LATEST LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT PUSHING DOWN THROUGH SOUTHERN NEVADA AND SURROUNDING
AREAS CHRISTMAS DAY WILL BE ACCOMPANIED BY POTENTIALLY STRONG
WINDS ACROSS MUCH OF THE REGION...ESPECIALLY THE WESTERN MOJAVE
DESERT AND THE NEVADA TEST SITE. BRIEF HEAVY BURSTS OF SNOW WILL
LIKELY ACCOMPANY THE FRONT. THE SYSTEM WILL MOVE INTO THE ROCKIES
FRIDAY LEAVING GENERALLY QUIET WEATHER IN ITS WAKE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
December 24, 8:00 AM PST to December 25, 10:00 PM PST
Where
Spring Mountains forecast zone
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

A measured 18 inches of snow fell at Mount Charleston.

Heavy Snow, Lincoln County Except the Sheep Range

When
December 25, 8:00 AM PST to 11:30 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

An estimated 10 inches of snow fell at Pioche.

Strong Wind, Las Vegas Valley

When
December 25, 2:00 PM PST
Where
Las Vegas Valley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Near Red Rock Country Club, a chain link fence blew down, hitting cars, knocking down light posts, and blocking traffic on Charleston Blvd.

Strong Wind, Northeast Clark

When
December 25, 3:00 PM PST to 7:00 PM PST
Where
Northeast Clark forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Strong winds in Mesquite blew over a patio awning and damaged Christmas displays.

High Wind, Esmeralda/Central Nye

When
December 25, 5:15 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 34 miles ENE of Beatty.

Strong Wind, Lake Mead/Lake Mohave National Recreation Area

When
December 25, 6:30 PM PST
Where
Lake Mead/Lake Mohave National Recreation Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper

Strong winds knocked down a large motel sign in Boulder City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141066, 141068, 141071, 141072, 141073, 141074.